Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 165, NWS Midland/Odessa, TX

May 29, 1997Borden County, Dawson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 29, 1997, 9:34 PM CDT for Borden County, Dawson County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 1997, 9:34 PM CDT (02:34 UTC)
Expired
May 29, 1997, 10:35 PM CDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Borden County, TX, Dawson County, TX

The radar

The Midland/Odessa radar (KMAF), 101 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 8:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1725 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
2054 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 300234 RRA
SVRMAF
TXC033-115-300335-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
934 PM CDT THU MAY 29 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1035 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTHWESTERN TEXAS

   ...WESTERN BORDEN COUNTY
   ...EASTERN DAWSON COUNTY
 
AT 932 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 12 MILES SOUTHWEST OF GAIL OR 9 MILES EAST OF MIDWAY
MOVING SOUTHEAST AT 10 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.



MURDOCH/HUBER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 8:51 PM CDT, 43 minutes earlier.

Area forecast discussion, May 29, 8:51 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
850 PM CDT THU MAY 29 1997

SEVERE WEATHER CONTINUES ACROSS MUCH OF THE CWA WITH ACTIVE NW IN
PLACE. SCATTERED TSTMS LOOKS GOOD. NO CHANGES ATTM.

MURDOCH/HUBER

In the hours before

Special weather statement, May 29, 9:16 PM CDT, 18 minutes before
NMZ027-028-300320-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
916 PM CDT (816 PM MDT) THU MAY 29 1997

...SEVERE THUNDERSTORM WATCH CANCELLED...

THE SEVERE THUNDERSTORM WATCH FOR EDDY COUNTY HAS BEEN CANCELLED.

THIS WILL BE THE LAST STATEMENT ISSUED CONCERNING THIS SEVERE
THUNDERSTORM WATCH.  HOWEVER...THE NATIONAL WEATHER SERVICE WILL
CONTINUE TO MONITOR CONDITIONS AND LATER STATEMENTS WILL BE ISSUED
IF REDEVELOPMENT OCCURS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:00 PM CDTSevere Thunderstorm WarningMAFDawson65 min
May 29, 7:30 PM CDTSevere Thunderstorm WarningMAFMartin60 min
May 29, 8:07 PM CDTSevere Thunderstorm WarningMAFAndrews63 min
May 29, 8:23 PM CDTSevere Thunderstorm WarningMAFWinkler62 min
May 29, 8:27 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson63 min
May 29, 8:31 PM CDTSevere Thunderstorm WarningMAFMartin64 min
May 29, 9:12 PM CDTSevere Thunderstorm WarningMAFAndrews33 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.